Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 242, NWS Raleigh, NC

July 22, 2012Johnston County, Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 22, 2012, 7:32 PM EDT for Johnston County, Wake County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2012, 7:32 PM EDT (23:32 UTC)
Expired
Jul 22, 2012, 8:02 PM EDT
In force
30 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Johnston County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 16 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1359 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

213 
WUUS52 KRAH 222332
SVRRAH
NCC101-183-230015-
/O.NEW.KRAH.SV.W.0242.120722T2332Z-120723T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
732 PM EDT SUN JUL 22 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL WAKE COUNTY IN CENTRAL NORTH CAROLINA
  NORTHERN JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 815 PM EDT

* AT 729 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CLAYTON...OR 10 MILES NORTHWEST OF
  SMITHFIELD...MOVING NORTHEAST AT 20 MPH. QUARTER SIZED HAIL AND
  WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CLAYTON...
  FLOWERS...
  WENDELL...
  EMIT...

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 312 AND 319.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 95 AND 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3577 7824 3575 7824 3575 7822 3573 7820
      3573 7819 3561 7820 3550 7831 3549 7857
      3563 7861 3584 7842
TIME...MOT...LOC 2332Z 224DEG 15KT 3562 7847

$$

ELLIS
2 follow-up statements
389 
WWUS52 KRAH 222355
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
755 PM EDT SUN JUL 22 2012

NCC183-230005-
/O.CAN.KRAH.SV.W.0242.000000T0000Z-120723T0015Z/
WAKE NC-
755 PM EDT SUN JUL 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WAKE COUNTY IS 
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

THIS INCLUDES HIGHWAY 264 BETWEEN EXITS 425 AND 429.

LAT...LON 3577 7824 3575 7824 3575 7822 3573 7820
      3573 7819 3561 7820 3552 7831 3558 7847
      3566 7853 3571 7847 3572 7843 3579 7830
TIME...MOT...LOC 2355Z 224DEG 15KT 3569 7839

$$

NCC101-230015-
/O.CON.KRAH.SV.W.0242.000000T0000Z-120723T0015Z/
JOHNSTON NC-
755 PM EDT SUN JUL 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTHERN JOHNSTON COUNTY...

AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
FLOWERS...OR 12 MILES NORTH OF SMITHFIELD...MOVING NORTHEAST AT 15
MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... EMIT.

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3577 7824 3575 7824 3575 7822 3573 7820
      3573 7819 3561 7820 3552 7831 3558 7847
      3566 7853 3571 7847 3572 7843 3579 7830
TIME...MOT...LOC 2355Z 224DEG 15KT 3569 7839

$$

ELLIS
217 
WWUS52 KRAH 230002
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
802 PM EDT SUN JUL 22 2012

NCC101-230012-
/O.CAN.KRAH.SV.W.0242.000000T0000Z-120723T0015Z/
JOHNSTON NC-
802 PM EDT SUN JUL 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JOHNSTON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING IS 
NO LONGER IN EFFECT.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

WHILE THE IMMEDIATE SEVERE WEATHER THREAT HAS DISSIPATED...ADDITIONAL
SEVERE WEATHER IS POSSIBLE DURING THE NEXT FEW HOURS. BE PREPARED TO
MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE SHELTER IF A WARNING IS
ISSUED.

LAT...LON 3577 7824 3575 7824 3575 7822 3573 7820
      3573 7819 3561 7820 3552 7831 3558 7847
      3566 7853 3571 7847 3572 7843 3579 7830
TIME...MOT...LOC 0002Z 224DEG 15KT 3571 7836

$$

ELLIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:00 PM EDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jul 22, 3:00 PM EDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT SUN JUL 22 2012

.SYNOPSIS...
A RIDGE OF HIGH PRESSURE WILL BUILD WEST OF THE AREA...ALLOWING
UPPER LEVEL DISTURBANCES TO TRACK SOUTHEAST THROUGH THE REGION
DURING THE WEEK. HOT AND HUMID CONDITIONS WILL OCCUR AS WELL.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM SUNDAY...

THE LATEST SURFACE ANALYSIS SHOWED THE SURFACE FRONT OVER THE
VIRGINIA BORDER OR NOSING JUST SOUTH...AND THE FRONT MAY BE STARTING
TO TO FINALLY WASH OUT AND LIFT SLIGHTLY NORTH AS THERE HAVE BEEN
SOME OBSERVATIONS...PARTICULARLY TOWARD THE TRIAD...SHOWING WINDS
RETURNING TO A SOUTHERLY COMPONENT. SCATTERED SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED NEAR THE DIFFERENTIAL HEATING BOUNDARY
TOWARD THE SOUTHWEST PIEDMONT...SANDHILLS...AND SOUTHERN COASTAL
PLAIN WHERE THE SPC MESOANALYSIS INDICATED MLCAPE JUST OVER
2000J/KG. OTHER SCATTERED SHOWERS AND THUNDERSTORMS FORMED CLOSER TO
THE SURFACE BOUNDARYIN HIGHER TERRAIN...NEARER WHAT IS LEFT OF AN
850MB TROUGH AND THE UPPER LEVEL TROUGH AND COOLER MID-LEVEL
TEMPERATURES. THROUGH THE EVENING...ANTICIPATE GENERALLY SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA...WITH
POSSIBLY THE LEAST COVERAGE TOWARD THE NORTHERN COASTAL PLAIN WHERE
THE AIR IS MORE STABLE DUE TO THE LOWER CLOUDS ERODING THE LATEST
THERE. MLCAPE ON THE SPC MESOANALYSIS IS A RELATIVE MINIMUM THERE...
JUST ABOVE 1000J/KG. ISOLATED SEVERE WEATHER IS STILL A
POSSIBILITY...THOUGH 0-6KM SHEAR IS WEAK AND...ACCORDING TO THE SPC
MESOANALYSIS...DOWNDRAFT CAPE IS A RELATIVE MINIMUM OVER THE STATE.
STILL...PRECIPITATION LOADING COULD RESULT IN A BRIEFLY STRONG TO
SEVERE DOWNDRAFT.

OVERNIGHT...THE NAM AND GFS FORECAST 850MB THETA-E ADVECTION...
WITH SLIGHT COOLING ON BUFR SOUNDINGS IN THE LAYER BETWEEN 700MB AND
500MB. WHILE DIURNALLY THE CHANCES FOR PRECIPITATION SHOULD
DIMINISH...WILL RETAIN THE SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM
OVERNIGHT DUE TO THE MODEST MOISTURE ADVECTION AND COOLING ALOFT.
THE LATEST NAM DOES SHOW WEAK SYNOPTIC LIFT OVERNIGHT AS WELL. LOW
TEMPERATURES SHOULD BE VERY SIMILAR TO PREVIOUS NIGHTS...70 TO
75...WITH A SPRINKLING OF UPPER 60S.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
AS OF 300 PM SUNDAY...

SIMILAR CONDITIONS TO RECENT DAYS CONTINUE MONDAY...WITH ONE
DIFFERENCE EXPECTED TO BE THAT THE WEAK SURFACE BOUNDARY SHOULD
EITHER BE ESSENTIALLY WASHED OUT AND/OR LIFTING NORTH. WITH THE
850MB THETA-E ADVECTION EXPECTED OVERNIGHT...A RELATIVE MAXIMUM OF
850MB THETA-E IS FORECAST MONDAY. BOTH THE NAM AND THE GFS FORECAST
A MID-LEVEL SHORTWAVE MOVING IN THE NORTHWEST FLOW ALOFT TOWARD
CENTRAL NORTH CAROLINA DURING THE AFTERNOON...COINCIDENT WITH A WEAK
500MB JETLET AROUND 30KT AND WEAK DIFFLUENCE ALOFT. 1000-500MB LAPSE
RATES ARE FORECAST TO BE JUST SHY OF 7C/KM...AND WHILE A STRONG
SURFACE FEATURE TO HELP GENERATE DEEP CONVECTION SEEMS LACKING...
THE PIEDMONT TROUGH ITSELF MAY BE SUFFICIENT TO PROVIDE SCATTERED
THUNDERSTORMS IN THE AFTERNOON THROUGH THE EVENING. DOWNDRAFT CAPE
IS ONCE AGAIN FORECAST TO BE LIMITED...BUT AN ISOLATED SEVERE STORM
DUE TO DAMAGING WIND CANNOT BE RULED OUT. 1000-850MB THICKNESSES ARE
SUPPORTIVE OF WARMER MOS GUIDANCE TEMPERATURES FOR HIGHS MONDAY...
WITH A DEFINITE LEAN TOWARD THE BIASED CORRECTED MOS GUIDANCE
READINGS WHICH HAVE BEEN DIFFICULT TO BEAT AT TIMES...WITH HIGHS
MOSTLY 93 TO 96.

OVERNIGHT MONDAY...DEEP CONVECTION SHOULD DIMINISH DIURNALLY AS LIFT
DECREASES...ALONG WITH BUFR SOUNDINGS SHOWING THE AIR MASS BECOMING
MORE STABLE WITH SLIGHT COLUMN WARMING ALOFT. THE NAM FORECASTS THE
POTENTIAL FOR A DISTURBANCE IN THE NORTHWEST FLOW APPROACHING
CENTRAL NORTH CAROLINA LATE AT NIGHT...WITH BETTER THAN MODEST
UPPER-LEVEL DIVERGENCE AND ENHANCED 850MB CONVERGENCE APPROACHING
CENTRAL NORTH CAROLINA FROM THE NORTHWEST LATE. THE GFS SHOWS
SOMETHING SIMILAR...JUST DELAYED UNTIL AFTER MONDAY NIGHT. HOW THIS
COULD EVOLVE IS CERTAINLY DIFFICULT TO DETERMINE...BUT WILL NOTE
JUST A SLIGHT CHANCE OF A THUNDERSTORM MAINLY WEST AND NORTH OF THE
TRIANGLE LATE AT NIGHT MONDAY. OVERNIGHT LOWS MONDAY NIGHT...WITH A
TIGHTER GRADIENT AND A LITTLE MORE WIND THAN SHOULD BE THE CASE
TONIGHT...A COUPLE OF DEGREES ON AVERAGE WARMER THAN TONIGHT...
LOWER TO MID 70S. -DJF

STRONG HIGH PRESSURE IN THE MID-UPPER LEVELS OF THE ATMOSPHERE
PROJECTED TO BE CENTERED OVER THE MID SOUTH AND EXTEND NW-SE.
MEANWHILE BROAD UPPER TROUGH OVER THE CANADIAN MARITIMES AND NEW
ENGLAND WILL AMPLIFY/DIG SOUTHWARD IN RESPONSE TO A S/W CROSSING THE
NORTHERN LAKES-SOUTHERN ONTARIO. THE CIRCULATION AROUND THE UPPER
RIDGE AND AMPLIFYING TROUGH WILL RESULT IN NW ALOFT FROM THE
SOUTHERN LAKES/OH VALLEY INTO THE CAROLINAS. TAIL END OF THE S/W
RESPONSIBLE FOR THE AMPLIFICATION OF THE UPPER TROUGH WILL BRUSH  VA
INTO NE NC LATE TUE INTO TUE NIGHT. THIS FEATURE INTERACTING WITH
THE AVAILABLE MOISTURE AND POTENTIAL INSTABILITY SHOULD
TRIGGER/SUSTAIN ISOLATED-SCATTERED CONVECTION...MAINLY ACROSS THE
NORTH HALF BY LATE TUESDAY AFTERNOON OR TUESDAY EVENING. EXPECT
CONVECTION TO BETTER ORGANIZED WELL NORTH OF OUR NORTHERN COUNTIES
(ACROSS NORTHERN VA INTO SOUTHERN PA AS THIS REGION WILL BE ON THE
SOUTH END OF MID LEVEL FLOW 40-50KTS). STILL...LOW LEVEL LAPSE RATES
NEAR 9 DEG C SUGGEST POSSIBILITY OF STRONG WIND GUSTS WITH ANY
CONVECTION THAT DEVELOPS. PROXIMITY OF OUTFLOW BOUNDARIES AND
AVAILABLE MOISTURE/INSTABILITY WARRANT THE MENTION OF A SLIGHT
CHANCE POP OVERNIGHT TUESDAY ACROSS THE NORTH.

WEDNESDAY...A SERIES OF WEAK PERTURBATIONS IN THE NW FLOW ALOFT
COUPLED WITH A MODERATELY MOIST AND SLIGHTLY UNSTABLE AIR MASS WILL
SUPPORT THE DEVELOPMENT OF SCATTERED CONVECTION...ESPECIALLY DURING
THE HEAT OF THE DAY. PLAN TO MAINTAIN CHANCE POPS FROM PREVIOUS
THOUGH POP MAY NEED TO BE INCREASED IN LATER FORECAST ISSUANCE ONCE
IT BECOMES MORE CLEAR THE TIMING/STRENGTH OF DISTURBANCES ALOFT AND
EVIDENCE/POSITION OF ANY OUTFLOW BOUNDARIES FROM THE PREVIOUS DAY'S
CONVECTION.

LOW LEVEL THICKNESSES AVERAGE ABOUT 15M ABOVE NORMAL...SUPPORTIVE OF
AFTERNOON TEMPS IN THE LOWER 90S NW PIEDMONT TO THE MID 90S
ELSEWHERE. THESE TEMPS COMBINED WITH DEWPOINTS NEAR 70-LOWER 70S
EQUATES TO HEAT INDICES 101-105 OVER MOST OF THE REGION EXCLUDING
THE NW PIEDMONT. THICKNESSES LOWER A TAD WEDNESDAY THOUGH 850MB
TEMPS STILL PROJECTED TO BE CLOSE TO 20 DEG C. SHADED MAX TEMPS A
DEGREE OR TWO LOWER FROM TUESDAY'S MAX THOUGH POTENTIAL FOR TEMPS TO
BE ANOTHER 3-5 DEGREES COOLER OVER THE NORTH IF LATE TONIGHT
CONVECTION OCCURS AND ITS ASSOCIATED CLOUDINESS LINGERS WELL INTO
WEDNESDAY MORNING. MIN TEMPS 70-75. -WSS

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 300 PM SUNDAY...

BROAD UPPER RIDGE WILL EXTEND ACROSS THE SE U.S. ON THU. RESULTANT
WLY FLOW OVER CENTRAL NC WILL MAINTAIN HOT CONDITIONS WITH A 1-IN-3
CHANCE OF AFTERNOON-EVENING CONVECTION ALONG A WEAK SURFACE TROUGH
OVER THE REGION.

HEIGHTS LOWER FRIDAY INTO SATURDAY AS UPPER TROUGH OVER THE NE U.S.
BEGINS TO AMPLIFY IN RESPONSE TO A DECENT S/W CROSSING THE NORTHERN
HIGH PLAINS INTO THE GREAT LAKES-LOWER OH VALLEY. THIS MID LEVEL
FEATURE SHOULD SHARPEN THE SURFACE TROUGH OVER OUR REGION. THIS IN
TURN SHOULD CAUSE SLIGHTLY BETTER CONFLUENCE..AND WHEN COUPLED WITH
THE AVAILABLE MOISTURE/INSTABILITY...SHOULD TRANSLATE TO A HIGHER
THREAT FOR SCATTERED CONVECTION EACH DAY. BY SUNDAY BASE OF UPPER
TROUGH PROJECTED TO DRIFT EAST WHICH SHOULD RESULT IN A DECREASE IN
CONVECTIVE COVERAGE.

PROJECTED LOW LEVEL THICKNESSES REMAIN 10 TO AS MUCH AS 20M ABOVE
NORMAL...SUGGESTING MAX TEMPS 3-6 DEGREES ABOVE NORMAL. THIS WOULD
SUPPORT MAX TEMPS IN THE MID 90S FOR MOST OF CENTRAL NC THU-SUN
THOUGH CONVECTIVE CLOUD DEBRIS AND CONVECTION INITIATION WILL PLAY A
ROLE IN DETERMINING HOW HOT IT WILL GET.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 142 PM SUNDAY...

THE LATEST VISIBLE SATELLITE IMAGE SHOWED THE LOW CLOUDS RAPIDLY
ERODING FROM THE SOUTHEAST...SUCH THAT AT LEAST LOW VFR OR HIGH MVFR
CONDITIONS OUTSIDE OF SHOWERS AND THUNDERSTORMS SHOULD RETURN TO ALL
TAF SITES BY 19Z OR 20Z. SHOWERS AND THUNDERSTORMS WERE BEGINNING TO
DEVELOP ALONG A DIFFERENTIAL HEATING BOUNDARY WHERE THE SOUTHERN
EDGE OF THE CLOUD LINE WAS DURING THE MORNING...AND THESE SHOULD
AFFECT KFAY WITH OTHER SHOWERS AND THUNDERSTORMS NEAR THE MAIN...
WEAK SURFACE FRONT MOVING IN FROM THE WEST THROUGH THE TRIAD...AND
INTO THE TRIANGLE AND TOWARD KRWI DURING THE AFTERNOON AND EARLY
EVENING. OVERNIGHT THROUGH MONDAY MORNING...MOSTLY VFR CONDITIONS
ARE EXPECTED...WITH THE CONFIDENCE IN ANY LOW CLOUDS LESS THAN THE
LAST COUPLE OF NIGHTS BASED ON THE OUTPUT OF MODEL SOUNDINGS...AND
THE SREF PROBABILITIES OF SUCH BEING THE LOWEST OF THE LAST COUPLE
OF DAYS. DURING MONDAY MORNING...SOUTHWEST OR WEST-SOUTHWEST SURFACE
WINDS SHOULD SHOW SOME GUSTS IN THE LOWER TO MID TEENS KNOTS WITH
MIXING.

BEYOND THE 18Z VALID TAF PERIOD...ISOLATED SHOWERS AND THUNDERSTORMS
ARE ANTICIPATED MONDAY...AND THEN CHANCES FOR SHOWERS AND
THUNDERSTORMS AS WELL AS THEIR ADVERSE AVIATION CONDITIONS GRADUALLY
INCREASE DURING THE WEEK IN THE HOT AND HUMID AIR MASS...WITH LIFT
ASSISTED BY UPPER-LEVEL DISTURBANCES. AVIATION INTERESTS SHOULD NOTE
THAT MONDAY NIGHT...WINDS OFF OF THE SURFACE ARE FORECAST TO
INCREASE TO AT LEAST AROUND 30 KNOTS AS THE OVERALL GRADIENT
INCREASES...THOUGH THESE SUCH WINDS SHOULD BE THE STRONGEST
NOCTURNAL WINDS TO OCCUR JUST OFF OF THE SURFACE OUTSIDE OF DEEP
CONVECTION DURING THE WEEK...WITH THE POSSIBLE EXCEPTION OF
OVERNIGHT THURSDAY. THE CHANCES FOR LATE NIGHT AND MORNING LOW
CLOUDS SHOULD ALSO INCREASE WITH THE CHANCES FOR SHOWERS AND STORMS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...SEC/DJF
NEAR TERM...DJF
SHORT TERM...DJF/WSS
LONG TERM...WSS
AVIATION...DJF
Hazardous weather outlook, Jul 22, 3:30 PM EDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
330 PM EDT SUN JUL 22 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-231930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
330 PM EDT SUN JUL 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THROUGH THE
EVENING. ISOLATED STORMS COULD BECOME SEVERE...WITH A PRIMARY
THREAT OF DAMAGING WINDS. HAIL TO THE SIZE OF QUARTERS IS ALSO
POSSIBLE...ALONG WITH HEAVY RAIN RESULTING IN THE POSSIBILITY OF
LOCALIZED FLOODING IN URBAN AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SEVERE WEATHER WILL BE POSSIBLE EACH AFTERNOON AND EVENING DURING
THE WEEK AS NORTHWEST FLOW ALOFT BECOMES ESTABLISHED OVER THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE. YOUR REPORTS
AND SERVICE ARE APPRECIATED.

DJF

In the hours before

Special weather statement, Jul 22, 5:00 PM EDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
500 PM EDT SUN JUL 22 2012

NCZ075-077-086-088-222200-
CUMBERLAND-HARNETT-HOKE-MOORE-
500 PM EDT SUN JUL 22 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS HARNETT...MOORE...CUMBERLAND
AND HOKE COUNTIES THROUGH 600 PM EDT...

AT 500 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 13 MILES
WEST OF POPE AFB...OR ABOUT 10 MILES EAST OF SOUTHERN PINES...MOVING
EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE POPE AFB...AND...FORT
BRAGG.

HAZARDS INCLUDE...
NICKEL SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 41 AND 65.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3491 7894 3496 7904 3502 7907 3505 7922
      3517 7933 3521 7925 3527 7922 3529 7893
      3520 7863 3520 7865 3517 7863 3512 7864
      3509 7867 3499 7865 3486 7850 3483 7890
TIME...MOT...LOC 2100Z 278DEG 7KT 3517 7923

ELLIS
Special weather statement, Jul 22, 5:45 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
545 PM EDT SUN JUL 22 2012

NCZ089-222245-
SAMPSON-
545 PM EDT SUN JUL 22 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS SAMPSON COUNTY THROUGH 645
PM EDT...

AT 545 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
SOUTHWEST OF HOBBTON...OR ABOUT 9 MILES NORTHWEST OF CLINTON...MOVING
EAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HOBBTON.

HAZARDS INCLUDE...
NICKEL SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 348 AND 355.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3485 7850 3491 7854 3499 7865 3509 7867
      3512 7864 3512 7865 3517 7863 3519 7864
      3521 7821 3515 7816 3509 7817 3505 7815
      3489 7814 3483 7816
TIME...MOT...LOC 2145Z 253DEG 10KT 3512 7837

ELLIS
Local storm report, Jul 22, 5:53 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
553 PM EDT SUN JUL 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 N ASHLEY HEIGHTS      35.13N  79.38W
07/22/2012  E1.00 INCH       MOORE              NC   PUBLIC

            NICKEL TO QUARTER SIZE HAIL WAS REPORTED NEAR THE
            INTERSECTION OF EAST INDIANA AVE AND BRIDGEWATER DRIVE.

&&

EVENT NUMBER RAH1200658

BSD
Special weather statement, Jul 22, 6:17 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
617 PM EDT SUN JUL 22 2012

NCZ086-222315-
HOKE-
617 PM EDT SUN JUL 22 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS HOKE COUNTY THROUGH 715 PM
EDT...

AT 617 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
RAEFORD...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ANTIOCH...ROCKFISH.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3484 7935 3494 7935 3503 7946 3505 7946
      3516 7934 3521 7925 3519 7921 3519 7918
      3517 7915 3518 7910 3513 7911 3509 7909
      3505 7909 3495 7903 3483 7919
TIME...MOT...LOC 2217Z 298DEG 9KT 3496 7920

ELLIS
Special weather statement, Jul 22, 6:39 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
639 PM EDT SUN JUL 22 2012

NCZ040-041-077-222345-
CHATHAM-HARNETT-WAKE-
639 PM EDT SUN JUL 22 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS HARNETT...WAKE AND CHATHAM
COUNTIES THROUGH 745 PM EDT...

AT 638 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MONCURE...OR ABOUT 12 MILES SOUTHEAST OF PITTSBORO...MOVING NORTHEAST
AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...NEW HILL...HOLLY
SPRINGS...AND APEX.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 290 AND 306.

THIS INCLUDES INTERSTATE 440 BETWEEN EXITS 1 AND 2.

THIS INCLUDES US HIGHWAY 1 BETWEEN EXITS 79 AND 101.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3570 7848 3556 7865 3545 7892 3551 7899
      3552 7897 3556 7904 3559 7905 3562 7908
      3562 7911 3565 7914 3586 7901 3587 7899
      3587 7885
TIME...MOT...LOC 2238Z 236DEG 15KT 3562 7899

22
Special weather statement, Jul 22, 6:53 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
653 PM EDT SUN JUL 22 2012

NCZ042-230000-
JOHNSTON-
653 PM EDT SUN JUL 22 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS JOHNSTON COUNTY THROUGH 800
PM EDT...

AT 653 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
COATS CROSSROADS...OR ABOUT 14 MILES NORTHEAST OF LILLINGTON...MOVING
NORTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...COATS CROSSROADS.

HAZARDS INCLUDE...
NICKEL SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 312 AND 325.
THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 87 AND 93.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3540 7859 3544 7861 3547 7865 3549 7866
      3550 7868 3552 7869 3552 7871 3571 7847
      3557 7831 3539 7836
TIME...MOT...LOC 2253Z 230DEG 7KT 3553 7861

ELLIS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:34 PM EDTSpecial Weather StatementRAHRandolph41 min
Jul 21, 8:40 PM EDTAreal Flood AdvisoryRAHRandolph52 min
Jul 21, 8:47 PM EDTAreal Flood AdvisoryRAHWake44 min
Jul 21, 8:51 PM EDTSevere Thunderstorm WarningRAHDavidson, Randolph24 min
Jul 21, 9:16 PM EDTSpecial Weather StatementRAHChatham, Wake59 min
Jul 21, 9:45 PM EDTSpecial Weather StatementRAHOrange45 min
Jul 22, 12:08 AM EDTSpecial Weather StatementRAHAlamance37 min
Jul 22, 12:43 AM EDTAreal Flood AdvisoryRAHAlamance, Orange107 min
Jul 22, 12:50 AM EDTSpecial Weather StatementRAHAlamance, Orange40 min
Jul 22, 2:22 AM EDTSpecial Weather StatementRAHWilson38 min
Jul 22, 3:03 AM EDTSpecial Weather StatementRAHWayne42 min
Jul 22, 3:16 AM EDTAreal Flood AdvisoryRAHJohnston, Wayne, Wilson2 hr
Jul 22, 3:27 AM EDTSpecial Weather StatementRAHWake63 min
Jul 22, 3:51 AM EDTAreal Flood AdvisoryRAHWake100 min
Jul 22, 4:26 AM EDTSpecial Weather StatementRAHWake49 min
Jul 22, 4:43 AM EDTSpecial Weather StatementRAHFranklin47 min
Jul 22, 1:56 PM EDTSpecial Weather StatementRAHCumberland64 min
Jul 22, 2:58 PM EDTSpecial Weather StatementRAHCumberland62 min
Jul 22, 3:09 PM EDTSpecial Weather StatementRAHAnson66 min
Jul 22, 3:24 PM EDTSpecial Weather StatementRAHAnson, Hoke, Montgomery, Moore, Richmond, Scotland and 1 more66 min
Jul 22, 3:28 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne32 min
Jul 22, 3:47 PM EDTSpecial Weather StatementRAHGuilford58 min
Jul 22, 4:46 PM EDTAreal Flood AdvisoryRAHCumberland, Harnett, Hoke, Moore86 min
Jul 22, 4:58 PM EDTSpecial Weather StatementRAHMontgomery62 min
Jul 22, 5:00 PM EDTSpecial Weather StatementRAHCumberland60 min
Jul 22, 5:25 PM EDTSevere Thunderstorm WarningRAHHoke, Moore50 min
Jul 22, 5:45 PM EDTSpecial Weather StatementRAHSampson60 min
Jul 22, 6:17 PM EDTSpecial Weather StatementRAHHoke58 min
Jul 22, 6:39 PM EDTSpecial Weather StatementRAHWake66 min
Jul 22, 6:53 PM EDTSpecial Weather StatementRAHJohnston67 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.